A patient taking simvastatin develops severe muscle pain and dark urine after a new antibiotic was started. Which antibiotic is the most likely cause of the interaction?
Answer and explanation
Correct answer: A. Clarithromycin
- Step 1: Clarithromycin strongly inhibits cytochrome P450 3A4, which clears simvastatin. Step 2. Statin levels rise and cause myopathy and rhabdomyolysis. Answer: clarithromycin. Why not the others: azithromycin has little CYP3A4 effect, and amoxicillin and doxycycline do not inhibit it.
Practise more Autonomic, CNS and Antimicrobial Pharmacology.
Free questions with an explanation for every one, and full timed USMLE Step 1 mock tests.
More Autonomic, CNS and Antimicrobial Pharmacology questions
- A patient has dry mouth, dilated pupils, hot dry skin and a fast heart rate after taking a medication. Which drug class is most likely respo…
- A farmer arrives with salivation, lacrimation, diarrhea, miosis and bradycardia after spraying pesticide. Which pair of drugs is the appropr…
- What is the first-line drug for the emergency treatment of anaphylaxis?
- A patient with asthma and hypertension needs a new blood pressure medicine. Which drug should be avoided?
- A patient on long-term antiepileptic therapy develops gingival hyperplasia and hirsutism. Which drug is the most likely cause?
- Which drug reverses the effects of a benzodiazepine overdose?